Management of multiple drug hypersensitivity in a child with very severe aplastic anemia: a case report and therapeutic challenge

Read full text
Authors: Meihua Chen, Yi Deng, Pengyu Bin, Rong Gao, Nan Liao, Zhilin Zhou, Xin Huang, J. Li, Jingsong Wang
Cited by: 1
References: 27

Abstract

This work presents the case of a pediatric patient with very severe aplastic anemia (VSAA) who developed severe hypersensitivity reactions sequentially to a carbapenem antibiotic and subsequently to intravenous levofloxacin during an episode of severe neutropenia with fever. This case illustrates that serious drug hypersensitivity reactions can occur even in the context of profound immunosuppression. In managing this complex scenario, the Naranjo Algorithm was utilized to identify the culprit medications. When adjusting the anti-infective regimen, we carefully balanced the benefits and risks, ultimately selecting appropriate alternative antimicrobial agents. Furthermore, the patient tolerated a switch from intravenous to oral levofloxacin without further adverse reactions, leading to a successful discharge. This case highlights the need for heightened vigilance among clinicians and pharmacists regarding the potential for severe drug allergies in immunocompromised, critically ill patients. This case also aims to share practical experience, hoping to provide a reference for the challenging decision-making process of anti-infective therapy in this vulnerable population.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Blood disorders and treatments Platelet Disorders and Treatments

Publication details

Journal / source
Frontiers in Pediatrics
Publisher
Frontiers Media SA
Volume
14
Pages
1758240–1758240
Publication date
17 February 2026
Language
EN